EconPapers    
Economics at your fingertips  
 

Measuring respondent uncertainty in discrete choice experiments via utility suppression

Yu-Cheng Ku and John Wu

Journal of choice modelling, 2018, vol. 27, issue C, 1-18

Abstract: Discrete choice experiments (DCEs) are an important methodology in survey research. Although DCEs assume that respondents know their true preferences and can make choices precisely, in reality, respondents may be uncertain. Respondent uncertainty has long been recognized as an issue in the DCE context, but unfortunately, its explicit modelling has received only limited attention. This paper proposes using hierarchical Bayes multinomial probit models to construct respondent uncertainty measures based on the utility difference and a concept called utility suppression, which is quantified by the derivative of the inverse Mills ratio. Two empirical studies with different DCE design formats are conducted to assess and compare the performance. The first includes a no-choice option, and the second is forced-choice formatted with a simpler design. The hold-out validation shows that the utility difference and our proposed measure, which are consistent with the random utility maximization assumption, have better overall performance, particularly in identifying the high-uncertainty respondents. We further show how the information about respondent uncertainty can be utilized in practice.

Keywords: Discrete choice experiment; Inverse Mills ratio; Multinomial probit; Respondent uncertainty; Truncated normal distribution (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1755534516300975
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:eejocm:v:27:y:2018:i:c:p:1-18

Access Statistics for this article

Journal of choice modelling is currently edited by S. Hess and J.M. Rose

More articles in Journal of choice modelling from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-06-23
Handle: RePEc:eee:eejocm:v:27:y:2018:i:c:p:1-18